Jump to Navigation

Number of Deaths From Methadone Overdoses on the Rise

A new report from the U.S. Centers for Disease Control and Prevention (CDC) highlights the risk of overdose deaths from prescription painkillers like methadone. While some overdoses result from individuals' drug abuse, others result from the failure of doctors, pharmacists and other health-care providers to properly monitor their patients' use of methadone for pain management.

The CDC reports that the number of deaths contributed to by prescription painkillers has increased sharply in recent years. In 1999, 4,000 deaths were attributable to prescription painkillers like methadone, OxyContin and Vicodin. In 2008, more than three times the number of deaths - almost 15,000 - were contributed to by these drugs.

Pain Management with Methadone

Methadone is one of the most widely prescribed opioid medicines in the U.S. It was initially used primarily to prevent symptoms of withdrawal in people stopping using opiate drugs like heroin. However, after the addictive qualities and increasing abuse of the pain-reliever OxyContin were better understood, methadone became more commonly used to provide pain relief for people whom non-narcotic medicines could not help.

Unfortunately, methadone has unique qualities that increase the risk of accidental overdose. Accordingly, it should be prescribed and administered with care.

According the U.S. Food and Drug Administration, methadone both reduces pain and slightly depresses patients' respiratory and cardiac systems. The pain-relieving, or analgesic, effect generally lasts four to eight hours, but the depressive effect lasts much longer, from eight to even 59 hours. The pain-relieving aspect of methadone increases in duration as patients continue to take the medicine, though.

The large difference in the amount of time that the different aspects of methadone affect the body is the main reason why doctors must carefully prescribe methadone and why overdoses are relatively common. Although the pain-relieving effect of methadone may be diminished within four to eight hours, the drug may continue to affect a patient's heart and lungs for much longer. When the frequency of doses is increased to provide more pain relief, the chance of severe harm to a patient's respiratory and cardiac systems also increases because of the potential overlapping effect.

Methadone Overdose Symptoms

Too much methadone can cause life-threatening health complications such as slowed breathing and an irregular heartbeat, which require immediate medical attention. According to the National Institutes of Health, symptoms of a methadone overdose include:

  • Slow breathing
  • Shallow breathing
  • Unusually fast or slow heartbeat
  • Pounding or irregular heartbeat
  • Dizziness
  • Lightheadedness
  • Extreme drowsiness
  • Blurred vision
  • Pinpoint pupils
  • Confusion

Because of these health risks, doctors must be extremely cautious when prescribing or instructing patients on how to take methadone for pain management. Particularly when a patient begins using methadone as the first opiate treatment, or even when switching from a different opiate drug, special care must be taken, as these are times when patients are most likely to suffer from a methadone overdose.

In addition, the CDC's National Center for Health Statistics reports that patients taking sedatives such as Xanax and Valium to treat seizures, anxiety and insomnia, for example, have greater risks of methadone overdoses than people taking methadone only.

Accordingly, the FDA states that doctors prescribing methadone should be familiar with its unique toxicities and potential adverse effects. Doctors must closely monitors patients who begin taking methadone and carefully select their dosage amounts. Further, patients should be thoroughly instructed on how to take methadone to decrease their chances of an overdose.

If a patient suffers an overdose because of a doctor's error in prescribing, administering or instructing the patient on how to take methadone, the patient or his or her family may be able to make a claim against the doctor in a medical-malpractice lawsuit. Through a medical-malpractice lawsuit, the patient may be able to obtain monetary compensation called damages for his or her:

  • Pain and suffering
  • Medical expenses
  • Past and future lost wages

If the patient died as a result of the methadone overdose, his or her family members may be able to recover damages for:

  • Mental anguish
  • Funeral and burial expenses
  • Loss of financial support from the patient
  • Loss of services, society, care, protection and education from the patient

Certain restrictions limit the amount of time a patient or his or her family members have to file a medical-malpractice claim, so promptly contact an attorney with experience in methadone-overdose cases if you or a loved one has suffered harm from over-prescription or the side effects of methadone.

Our Practice Areas Contact- Submit a Case

Bold labels are required.

Contact Information
disclaimer.

The use of the Internet or this form for communication with the firm or any individual member of the firm does not establish an attorney-client relationship. Confidential or time-sensitive information should not be sent through this form.

close

 

Spam Protection:

CAPTCHA Image [ Different Image ]
Directions ALO
Anderson Law Offices, LLC

Anderson Law Offices, LLC 17138 Lorain Avenue, Suite 211 | Cleveland, OH 44111
Telephone: 216-589-0256 | Telephone: 888-589-0256 | Cleveland Law Office